Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Feb 12, 2018, 8:18 AM EST for Halifax County, Virginia. It took effect at Feb 12, 2018, 3:30 PM EST. It was in force for 35 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 12, 2018, 8:18 AM EST (13:18 UTC)
- In effect from
- Feb 12, 2018, 3:30 PM EST
- Expired
- Feb 14, 2018, 2:33 AM EST
- In force
- 35 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at South Boston (SBNV2). The gauge peaked at 19.95 ft at Feb 12, 2018, 10:00 PM EST.
- Action stage
- 18 ft
- Minor stage
- 22 ft
- Moderate stage
- 29 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
120
WGUS41 KRNK 121318
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 AM EST Mon Feb 12 2018
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Dan River at South Boston affecting Halifax County
1 to 3 inches in the headwaters of the Dan River basin will cause
the river to crest above flood stage at South Boston this afternoon.
The river will drop below flood stage late Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC083-130118-
/O.NEW.KRNK.FL.W.0004.180212T2030Z-180214T0733Z/
/SBNV2.1.ER.180212T2030Z.180213T1200Z.180213T1933Z.NO/
818 AM EST Mon Feb 12 2018
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Dan River at South Boston
* from this afternoon until late Tuesday night
* At 07AM Monday the stage was 15.5 feet and rising.
* Flood Stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 20.5 feet by tomorrow morning.The river
will fall below flood stage by early afternoon Tuesday.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$4 follow-up statements
982
WGUS81 KRNK 121351
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 AM EST Mon Feb 12 2018
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
Counties
...The flood warning continues for the following rivers in Virginia..
Dan River at South Boston affecting Halifax County
One to as much as 4 inches of ran fell across the headwaters of the
Roanoke and Dan River basins. This will lead to minor flooding
at Randolph along the Roanoke River, and at South Boston along
the Dan River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be by late this afternoon.
&&
VAC037-083-122151-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1619Z/
/RNDV2.1.ER.180212T1054Z.180213T0000Z.180213T0419Z.NO/
851 AM EST Mon Feb 12 2018
The Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* until Tuesday morning.
* at 07AM Monday the stage was 21.3 feet and rising.
* Flood stage is 21.0 feet.
* The river will continue rising to near 22.8 feet by this evening.
The river will fall below flood stage tonight.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2
feet on May 7 2016.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-122151-
/O.CON.KRNK.FL.W.0004.180212T2030Z-180214T0733Z/
/SBNV2.1.ER.180212T2030Z.180213T1200Z.180213T1933Z.NO/
851 AM EST Mon Feb 12 2018
the Flood Warning continues for
the Dan River at South Boston.
* from late this afternoon until late Tuesday night
* at 08AM Monday the stage was 16.2 feet and rising.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and
continue to rise to near 20.5 feet by tomorrow morning. The river
will fall below flood stage by tomorrow afternoon.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$331
WGUS81 KRNK 121923
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EST Mon Feb 12 2018
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
Counties
Dan River at South Boston affecting Halifax County
...Increasing river level at the Dan River at South Boston
will result in minor flooding late this afternoon, cresting
overnight. The Roanoke at Randolph will continue to
recede....
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued late this evening.
&&
VAC037-083-130323-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1215Z/
/RNDV2.1.ER.180212T1054Z.180212T1615Z.180213T0015Z.NO/
223 PM EST Mon Feb 12 2018
The Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* until Tuesday morning.
* at 01PM Monday the stage was 21.3 feet.
* Flood stage is 21.0 feet.
* The river will continue to fall to below flood stage by this
evening.
* Impact...at 21.0 feet...Water approaches River Road (Route 607)
south of Randolph.
* Flood history...this crest compares to a previous crest of 21.4
feet on Jan 24 2017.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-130323-
/O.EXT.KRNK.FL.W.0004.180212T2033Z-180214T0220Z/
/SBNV2.1.ER.180212T2033Z.180213T0600Z.180213T1420Z.NO/
223 PM EST Mon Feb 12 2018
The Flood Warning continues for
the Dan River at South Boston.
* from late this afternoon until Tuesday evening
* at 01PM Monday the stage was 18.5 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and
continue to rise to near 20.4 feet by after midnight tomorrow. The
river will fall below flood stage by tomorrow late morning.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
Loconto354
WGUS81 KRNK 130140
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EST Mon Feb 12 2018
...The Flood Warning continues for the following rivers in
Virginia...
Dan River at South Boston affecting Halifax County
The Dan River at South Boston continues to slowly rise,
expected to crest at 20.0 ft around midnight. The river
is then forecast to recede and fall below flood stage by
daybreak Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued when the river falls
below flood stage.
&&
VAC083-130940-
/O.EXT.KRNK.FL.W.0004.000000T0000Z-180213T2100Z/
/SBNV2.1.ER.180212T2003Z.180213T0100Z.180213T0900Z.NO/
840 PM EST Mon Feb 12 2018
The Flood Warning continues for
the Dan River at South Boston.
* until Tuesday afternoon.
* at 08PM Monday the stage was 19.8 feet.
* Flood stage is 19.0 feet.
* The river will continue to slowly rise to a crest of 20.0 ft
around midnight. River will then recede and fall below flood
stage by daybreak Tuesday.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
* Flood history...this crest compares to a previous crest of 19.4
feet on Dec 31 2015.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
Loconto083
WGUS81 KRNK 131055
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 AM EST Tue Feb 13 2018
...The Flood Warning is cancelled for the following rivers in Virginia...
Dan River at South Boston affecting Halifax County
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
&&
VAC083-131125-
/O.CAN.KRNK.FL.W.0004.000000T0000Z-180213T2100Z/
/SBNV2.1.ER.180212T2003Z.180213T0330Z.180213T0933Z.NO/
555 AM EST Tue Feb 13 2018
the Flood Warning is cancelled for
the Dan River at South Boston.
* until further notice.
* at 6 AM Tuesday the stage was 18.8 feet...and falling.
* Flood stage is 19.0 feet.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
RABWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 12, 6:56 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 12, 6:56 AM EST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 656 AM EST Mon Feb 12 2018 .SYNOPSIS... A cold front will continue to push eastward through the region today and by Tuesday stall across the southeast states. A large area of Canadian high pressure will spread east across the Mid- Atlantic region through tomorrow. Rain will then spread back into the region Wednesday as the next in a series of disturbances moves east across the U.S. Another cold front will reach the eastern U.S. by the end of the week with more rain. Temperatures will range from just below normal to well above normal through the week. && .NEAR TERM /THROUGH TONIGHT/... As of 415 am EST Monday... The cold front has been very slow to progress eastward overnight with the mammoth 593dm subtropical ridge off the east coast keeping a broad trough to our west and southwest flow aloft across the region. All models are in good agreement that the ridge will shift southeast enough through the day to allow the front to finally move through the forecast area, although it may take the entire day to get it south of the CWA. This will lead to another round of rainfall as low pressure tracks along the frontal boundary from Georgia northeast across Virginia by evening. The bulk of this rainfall will occur this morning in two areas, Blue Ridge east and across WV/far southwest VA in association with a small deformation zone. Most of the rain west of the Blue Ridge will be in the form of light rain and drizzle today. The other issue to consider today given the timing of the front through the area is a non-diurnal temperature trend. High temperatures are expected to be this morning in the 60s across parts of the Piedmont to the 50s in the west...with temperatures falling to near freezing in the western mountains by evening and into the 40s across the Piedmont. Precipitation will continue to diminish during the afternoon and evening and if any is left at that point, would mainly be light rain/sprinkles or more likely drizzle, although enough dry air in the low-levels should work its way into most of the CWA to cut off the precipitation entirely this evening. Canadian high pressure will slide eastward overnight and toward the Mid-Atlantic coast by morning. This will result in surface winds coming around to the east and northeast overnight and allowing cold air to wedge against the Appalachians. Temperatures will range from the upper 20s to lower 30s in the western areas to the mid and upper 30s across the Piedmont. Moisture will pool across the northwest NC mountains into far southwest VA early Tuesday. With temperatures hovering near freezing, any light rain or drizzle that develops in that area could be of the freezing variety. However QPF is in the 0.01 inch range or less, at this point, with the GFS the only model projection much more than this. Certainly something to keep an eye on as higher elevations along the Blue Ridge could have a period of ice in the morning. But as of now, not advertising any ice accumulation. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 300 AM EST Monday... With a closed low over the southwest US through midweek, the Appalachians and central mid Atlantic region will remain under the influence of low amplitude southern stream energy. This will keep the region in a generally warm and moist pattern through Thursday. High pressure moving through New england will be wedged firmly down the east side of the Appalachians on Tuesday. This will make for cool conditions with isentropic lift generating some light precipitation, and possibly some light freezing rain/drizzle Tuesday morning west of the Blue Ridge. While QPF and any potential ice accumulation appears to be quite minimal, this situation will be watched very closely for potential impacts to travel Tuesday morning. As the high moves out of New England and off the coast, the return flow of warmer air will boost temps to well above normal for Wednesday and especially Thursday when highs east of the Blue Ridge look to be near 70 degrees. However, the warmer temperatures will also be accompanied by an increasing chance of rain as moisture increases and short wave energy streams in from the southwest ahead of an approaching cold front. The low level wind field will be amplifying as the cold front gets closer to the region Thursday and Thursday night, but downward momentum transfer will be reduced in the warm air advection pattern and limit strong wind gusts to the higher elevations west of the Blue Ridge. There does appear to be some degree of instability ahead of the front so will have to watch for convective potential in the high shear environment. The region is now quite saturated and additional rainfall associated with the frontal passage could cause renewed hydro concerns. Guidance solutions differ in timing of FROPA Thursday night/Friday, so will be watching later runs to fine tune timing as the the situation gets closer. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 240 PM EST Sunday... A cold front looks to move across Friday followed by slightly cooler but above normal temps, with highs in the lower to mid 50s mountains, to lower 60s over the piedmont. Trends in the models are showing a slower movement in the front, so kept chance pops in Friday night into the weekend as the front hangs up to our south and another wave possibly poses another rain or wintry wx threat next Sunday. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 645 AM EST Monday... Cold front slowly making its way across the western mountains this morning should pass through the remainder of the forecast area by late afternoon. While the main rain area has moved east of the CWA, patchy light rain and drizzle was redeveloping along and ahead of the front this morning. Furthermore, rain was increasing across West Virginia behind the front from the development of a deformation zone. Weak low pressure will also track along the front from Georgia to northeast NC/southeast VA during the day, which will also help pull rain back into areas east of the Blue Ridge through at least early afternoon. Looking at largely MVFR ceilings through the TAF valid period, with periods of IFR-LIFR ceilings/visibilities this morning in drizzle and fog. The majority of additional rainfall will primarily affect eastern locations. Drying from the northwest may be sufficient enough by late afternoon for LWB and BLF to see a period of BKN MVFR ceilings or possibly even for a few hours VFR. Overnight, moisture will begin to return back from the southwest with once again largely MVFR ceilings. Conditions across the Piedmont may improve to VFR. Restricted visibilities will primarily be this morning in -RA, -DZ, or BR, either from low cloud ceilings (i.e., KBLF) or patchy radiational fog (i.e., KLYH). Visibilities should be mostly VFR during the afternoon and evening. Winds will become west to northwest behind the front west of the Blue Ridge at speeds of 5-10 mph, while east of the Blue Ridge, mostly north to northeast winds 5-10 mph are expected as high pressure moves east across the region and toward the Mid- Atlantic coast overnight. Cannot rule out isolated low end gusts behind the front. Medium confidence in ceilings and visibilities throughout the TAF valid period. Medium to high confidence in wind direction and speed throughout the TAF valid period. Extended Aviation Discussion... Overall, fairly poor aviation conditions expected throughout the week as a strong, high amplitude upper-level ridge remains off the east/southeast U.S. coast and southwest flow with ample mid/high level moisture continues to stream across the area. A wedge will develop overnight/early Tuesday bringing a period of low clouds and drizzle/light rain, possibly freezing drizzle, to western areas Tuesday morning. Clouds will remain abundant in all areas all week with largely MVFR ceilings. As the high moves east of the area by Wednesday, another disturbance will track from the south central U.S. toward the Mid-Atlantic with more rain and sub-VFR ceilings. Another front will bring widespread rainfall and sub-VFR ceilings to the area by Friday. In general, temperatures will remain mostly above freezing this week, except for Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...RAB SHORT TERM...MBS LONG TERM...MBS/WP AVIATION...RAB
Hazardous weather outlook, Feb 12, 4:05 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 405 AM EST Mon Feb 12 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-131000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 405 AM EST Mon Feb 12 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 2:22 AM EST, 5 hours 56 minutes before
Special Weather Statement National Weather Service Blacksburg VA 222 AM EST Mon Feb 12 2018 VAZ007-WVZ042-043-121300- Tazewell-Mercer-Summers- Including the cities of Tazewell, Bluefield, Flat Top, Hinton, and Hix 222 AM EST Mon Feb 12 2018 ...Dense Fog to Hamper Travel through the Morning Hours... Dense fog has formed through many parts of the upper Clinch River Valley and also into southern West Virginia from Bluefield to Flat Top. Several locations in this area are reporting visibilities in the 0 to 1/2 mile range at this hour. With wet ground, light winds, and mild temperatures, it may be several hours or even until just after daybreak before conditions improve across this region. If conditions become worse, a Dense Fog Advisory may be needed for this area. If you are traveling through the early morning hours today, be alert for areas of severely reduced and highly variable visibilities between ridgetops and valleys. Reduce speed, allow extra distance between you and the vehicle in front of you, and use low beam headlights. Stay tuned to NOAA Weather Radio or Commercial Radio and Television for the latest weather information. RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 8:39 PM EST | River Flood Warning | RNK | Charlotte, Halifax | 48 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.